Alert archive / California / Dense Fog Advisories in 2021
Dense Fog Advisory 21, NWS Sacramento, CA
NWS Sacramento, CA issued this dense fog advisory at Dec 18, 2021, 7:18 AM PST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2021, 7:18 AM PST (15:18 UTC)
- Expired
- Dec 18, 2021, 11:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
145 WWUS76 KSTO 181518 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 718 AM PST Sat Dec 18 2021 CAZ015>018-181900- /O.NEW.KSTO.FG.Y.0021.211218T1518Z-211218T1900Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, and Fairfield/Suisun 718 AM PST Sat Dec 18 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Sacramento Valley, Carquinez Strait, and Delta Counties. * WHEN...Until 11 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Be alert for sudden changes in visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
838 WWUS76 KSTO 181853 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1053 AM PST Sat Dec 18 2021 CAZ015>018-182000- /O.EXP.KSTO.FG.Y.0021.000000T0000Z-211218T1900Z/ Northern Sacramento Valley-Central Sacramento Valley- Southern Sacramento Valley-Carquinez Strait and Delta- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Sacramento, and Fairfield/Suisun 1053 AM PST Sat Dec 18 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING... Fog is dissipating across the area, so the Dense Fog Advisory will be allowed to expire. However, patchy to locally dense fog remains possible in the Valley for the next few hours. Motorists are urged to continue to be alert for sudden changes in visibility. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this dense fog advisory went out at Dec 18, 3:48 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 18, 3:48 AM PST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 348 AM PST Sat Dec 18 2021 .SYNOPSIS... Cold nights with Valley fog and frost possible into Monday. Rain and snow chances return by early next week, becoming widespread by late Monday. A series of storms will continue this threat through the week into next weekend. Mountain travel will likely be significantly impacted at times. Periods of gusty winds are are possible. && .DISCUSSION... The latest IR satellite imagery indicates an area of fog and low clouds over the Delta and the Valley from around Red Bluff southward. Some visibilities down to 1/4 mile have been locally observed at Chico, Oroville, Marysville, Fairfield, with some mist elsewhere. Sacramento International briefly saw visibility drop down to 1/8 mile, but most recently is back up to 1/2 mile. Winds have been light overnight, and this combined with mostly clear skies and wet ground has brought favorable conditions for fog development. HREF probability of <1 mile visibility shows the best probability of fog over the central Sacramento Valley this morning, ending in the early afternoon. Low clouds could persist through much of the day in the Valley and Delta after the fog lifts. The foothills and mountains have better potential for seeing some sun today. More morning fog is expected Sunday and again Monday in the Valley. Temperatures at 3 am PST were quite cold, about 1-6 degrees lower than yesterday. For the Valley this means temperatures already in the low to mid 30s. Areas of frost are likely across the Valley, Delta, and foothills. Freezing fog could bring some locally slippery conditions, particularly over bridges and overpasses. Ensemble guidance remains in good agreement that cold morning temperatures continue into early Monday under upper level ridging. Sub- freezing low temperatures remain possible in the Valley, in particular the over the Sacramento Valley. Frost is likely to develop. The mountains will see morning lows down into the teens and 20s, so be prepared for cold if doing some outdoor recreation in the mountains this weekend. Early next week a major change in the weather pattern is coming with wet weather returning to the region. Ensemble guidance remains in agreement a cold low pressure system from the Gulf of Alaska will likely deepen off the West Coast. This system is forecast to bring periods of Valley rain and mountain snow. Timing is still uncertain, but the trend is toward a slower onset of widespread precipitation as the low deepens off the coast. Shasta County could see some light precipitation as early as Sunday, but current guidance suggests much of the area won't see wet weather until later Monday. Snow levels could initially start below 3000 feet, then generally above 4500 feet. Snow could begin to bring travel problems to the northern mountains starting Monday, though higher impacts are expected Tuesday on through the week. Holiday travel could be significantly disrupted by these storms, with little break in the snow during this extended event. EK && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday)... Ensembles and clusters continue to be in agreement with longwave troughing deepening off the West Coast next week. This pattern will bring multiple rounds of widespread precipitation to the region into the holiday weekend. Cluster analysis still shows some differences regarding the progression, depth and position of the trough. Nevertheless, NBM guidance shows at least a 50-75% chance of exceeding 2" of rain for some Valley locations through Saturday morning. Overall, preliminary QPF amounts are forecast to be 1 to 3.5 inches for the Valley, 3 to 6+ inches for the foothills and 6 to 8+ over the mountains over a multi-day period. Several feet of mountain snow are possible above 5000 feet. This will likely disrupt holiday travel. Periods of gusty southerly winds are also possible next week. Stay tuned for forecast updates. && .AVIATION... MVFR/IFR/LIFR conditions due to BR/FG are expected until 20Z-22Z Saturday and again after 04Z-10Z Sunday. Otherwise, VFR conditions expected next 24 hours with winds generally below 10 kts. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Dense Fog Advisories in California, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.